Immune-Related Adverse Events With PD-1 Inhibitors in Head and Neck Cancer
Clinical trial results show that PD-1 inhibitors offer improved survival and a better safety profile compared to standard, single-agent chemotherapy for recurrent or metastatic squamous cell carcinoma of the head and neck. However, because of their mechanism of action as immunotherapy, patients receiving the agents may experience immune-related adverse events (irAEs).
In their article in the December 2019 issue of the Clinical Journal of Oncology Nursing, Lewis and Miller explored the specific irAEs (https://cjon.ons.org/cjon/23/6/pd-1-inhibitors-safety-use-and-management-immune-mediated-adverse-reactions-patients-head) associated with PD-1 inhibitor use in patients with head and neck cancers and the strategies that oncology nurses can use to manage them so that patients can remain on treatment.
irAEs From PD-1 Inhibitors
Lewis and Miller explained that head and neck squamous cell carcinoma tumor cells (https://cjon.ons.org/cjon/23/6/pd-1-inhibitors-safety-use-and-management-immune-mediated-adverse-reactions-patients-head) upregulate PD-L1 and -L2, which bind to the PD-1 receptors on T cells and allow the cancer to evade the immune system. PD-1 inhibitors block this process and prevent checkpoint inhibition while also increasing immune activity.
That increased activity can also cause the immune system to react by producing irAEs, with incidence estimates ranging from 59%–84% in patients receiving nivolumab or pembrolizumab. For grade 3–5 irAEs, rates range from 9%–36%, Lewis and Miller reported (https://cjon.ons.org/cjon/23/6/pd-1-inhibitors-safety-use-and-management-immune-mediated-adverse-reactions-patients-head). About 4%–6% of patients must discontinue treatment because of irAEs.
Fatigue is the most common irAE associated with PD-1 inhibitors, but endocrine, gastrointestinal, hepatic, neurologic, ophthalmologic, renal, respiratory, rheumatologic, skin, and vascular irAEs have also been reported at an incidence of up to 10%.
irAEs can occur any time during or even after stopping treatment, Lewis and Miller explained (https://cjon.ons.org/cjon/23/6/pd-1-inhibitors-safety-use-and-management-immune-mediated-adverse-reactions-patients-head). Time to onset can range from about 1.5 months for hyperthyroidism; 2.8–3.5 months for hypothyroidism or thyroiditis, skin irAEs, hepatitis, and pneumonitis; and 4.5–5.3 months for adrenal insufficiency, type 1 diabetes, hypophysitis, and colitis.
Nursing’s Role in Diagnosing irAEs
Prompt diagnosis and intervention are essential to effectively managing irAEs and keeping patients on treatment, Lewis and Miller said (https://cjon.ons.org/cjon/23/6/pd-1-inhibitors-safety-use-and-management-immune-mediated-adverse-reactions-patients-head). Oncology nurses should document a comprehensive baseline profile for patients prior to starting therapy, particularly noting any history of chronic or autoimmune diseases, prior infections, and long-term cortisone use.
Nurses should monitor patients for any signs and symptoms of inflammation (see sidebar) before every treatment session or at least once per month and discuss any changes with an advanced practice provider. Patients should be monitored for a least a year following treatment to watch for late effects, but inflammatory effects can surface at any point after treatment.
Patient education is critical so that patients and caregivers understand the symptoms to watch for and how to report them promptly. Oncology nurses can provide patients with a wallet card to show other non-oncology health providers outlining their immunotherapy treatment and instructions to call their oncologist before prescribing any medications. ONS offers a free download for printing cards at ons.org/clinical-practice-resources/immunotherapy-patient-wallet-card.
Managing and Treating irAEs
Because irAEs do not appear to be dose-dependent, reductions are ineffective. Instead, treatment is withheld or discontinued. Corticosteroids can manage inflammation and are the primary treatment for irAEs, Lewis and Miller said (https://cjon.ons.org/cjon/23/6/pd-1-inhibitors-safety-use-and-management-immune-mediated-adverse-reactions-patients-head). They cautioned that corticosteroids increase risk for infection and to add prophylactic antibiotics for extended corticosteroid use.
Therapy does not have to be withheld for grade 1 irAEs, as long as patients are monitored closely, but it is held for grade 2 or higher. Patients can usually remain in the ambulatory setting while grade 1–2 irAEs are treated, but more severe events may necessitate hospitalization. Grade 3 irAEs require treatment suspension and administration of IV corticosteroids, and immunosuppressive therapy may be used if corticosteroids are ineffective. Treatment is completely discontinued for grade 4 irAEs unless they can be controlled by medical management (e.g., hormone replacement therapy).
After irAEs are reduced to grade 1, corticosteroids can be tapered over at least 30 days, and in some cases, PD-1 inhibitor therapy can be reinitiated.
Implications for Practice
Oncology nurses are pivotal to monitoring patients throughout treatment, assessing symptoms and side effects, and promptly intervening to manage irAEs. An important component is providing ongoing education to patients and caregivers to ensure they are able to quickly report any symptoms of irAEs that occur outside of the clinical setting.
For more information about irAEs associated with PD-1 inhibitors and the opportunity to earn 0.5 contact hours of nursing continuing professional development, free for ONS members, refer to the full article by Lewis and Miller (https://cjon.ons.org/cjon/23/6/pd-1-inhibitors-safety-use-and-management-immune-mediated-adverse-reactions-patients-head).
To learn more about immune checkpoint inhibitors, listen to the Oncology Nursing Podcast episodes at Episode 80: Patients Need Checkpoint Inhibitor Education (http://www.ons.org/podcasts/episode-80-patients-need-checkpoint-inhibitor-education) and Episode 40: Breaking Down Checkpoint Inhibitors (http://www.ons.org/podcasts/episode-40-breaking-down-checkpoint-inhibitors).
Questions regarding the information presented in this article should be directed to the Clinical Journal of Oncology Nursing editor at CJONEditor@ons.org.